Alert archive / Washington / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 20, 2023, 2:01 PM PDT for Ferry County, Washington. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2023, 2:01 PM PDT (21:01 UTC)
- Expired
- May 20, 2023, 2:15 PM PDT
- In force
- 14 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Ferry County, WA
The radar
The Spokane radar (KOTX), 147 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 2144 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
109
WUUS56 KOTX 202101
SVROTX
WAC019-202130-
/O.NEW.KOTX.SV.W.0002.230520T2101Z-230520T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
201 PM PDT Sat May 20 2023
The National Weather Service in Spokane has issued a
* Severe Thunderstorm Warning for...
Northwestern Ferry County in northeastern Washington...
* Until 230 PM PDT.
* At 200 PM PDT, a severe thunderstorm was located 16 miles northwest
of Sherman Pass moving northeast at 5 mph.
HAZARD...Quarter size hail.
SOURCE...Trained spotter confirmed quarter size hail 3 miles west
of Malo.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Malo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4876 11864 4880 11877 4889 11872 4883 11850
TIME...MOT...LOC 2100Z 210DEG 6KT 4881 11868
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Butler1 follow-up statement
653
WWUS56 KOTX 202115
SVSOTX
Severe Weather Statement
National Weather Service Spokane WA
215 PM PDT Sat May 20 2023
WAC019-202125-
/O.CAN.KOTX.SV.W.0002.000000T0000Z-230520T2130Z/
Ferry WA-
215 PM PDT Sat May 20 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FERRY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.
LAT...LON 4876 11864 4880 11877 4889 11872 4883 11850
TIME...MOT...LOC 2113Z 210DEG 6KT 4883 11866
$$
ButlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 11:46 AM PDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 20, 11:46 AM PDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Spokane WA 1146 AM PDT Sat May 20 2023 .SYNOPSIS... Today will be another hot day with afternoon temperatures climbing into the upper 80s and mid 90s. The heat combined with an unusually moist air mass will contribute to the potential for strong thunderstorms over the Cascades and portions of central Washington this afternoon. The focus for thunderstorms will move into the Idaho Panhandle and the mountains of northeast Washington on Sunday with the passage of a cold front. Early next week will be cooler with high temperatures mainly in the 70s. && .DISCUSSION... ... WIDESPREAD RECORD HEAT TODAY WITH STRONG/SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON/EVENING IN CENTRAL WASHINGTON... Today...An anomalously strong upper level ridge is forecast to amplify slightly today and drift toward the Idaho Panhandle by afternoon. The result of this amplification will be two-fold. First off it will result in slightly hotter temperatures than what we experienced yesterday. Our forecast for today calls for 850 temperatures up around 1-2C for most locations, with the largest changes expected over the Panhandle. This will equate to valley highs in the upper 80s to mid 90s, with widespread records expected to fall. This includes: Location Forecast Record Spokane 89 86 in 1928 Moses Lake 94 90 in 1958 Wenatchee 91 89 in 1963 Lewiston 94 90 in 1928 Bonners Ferry 90 87 in 1958 Pullman 87 85 in 1928 Sandpoint 86 84 in 1928 The hot temperatures combined with dewpoints still in the 50s (or possibly into the lower 60s if the NAM is correct over SE WA and NC ID) will result in more thunderstorms as SBCAPE values easily exceed 1000 j/kg, with some locations in the Cascades and Blues possibly nearing 2000 j/kg by afternoon. Meanwhile we expect to see little if any capping during this period. This is somewhat similar to what we saw yesterday with one big difference. We should see the aid of a shortwave trough, currently nearing 42N/130W moving toward the Cascades late this afternoon. As this shortwave nears, we will see the mid-level flow increasing and becoming southerly around 35 kts. This will result a significant increase in the 0-6km shear values possibly nearing 40 kts expected by late afternoon. The combination will result in a good shear/buoyancy environment which could support sustained strong updrafts and the possibility of large hail. The HREF data shows the bulk of the updrafts occurring over the southern WA and northern OR Cascades late this afternoon and possibly drift it NNE during the evening, however there are a smattering of hi-res models showing convective initiation over Chelan and western Okanogan County late this afternoon as well. In any case, the atmosphere will be ripe for convection later and if the activity early this AM over western WA in any indication, we might be looking at the possibility of severe weather late this afternoon and this evening, with the main threat being large hail followed by a smaller risk of damaging winds. SPC has placed much of central WA into a marginal risk for severe weather. Based on precipitable water values around an inch in this area, we also could see some brief torrential rains, however any cells which form will move around 20 mph to the NNE which should mitigate the flash flood threat. The convection will generally drift east- northeast overnight with the shortwave trough and gradually weaken, however we suspect we could see thunderstorms through most of the night near the Canadian Border. Then we should see a brief break. ...MORE STRONG/SEVERE THUNDERSTORMS POSSIBLE ON SUNDAY OVER EASTERN WASHINGTON/NORTH IDAHO DURING THE AFTERNOON/EVENING... Sunday...The forecast gets even more interesting as a cold front and much stronger upper level trough track across the Cascades in the morning and into eastern Washington and north Idaho during the afternoon. MUCAPE values over extreme eastern WA and the ID Panhandle will near what we expect to see this afternoon with widespread 1000-2000 j/kg values expected. Meanwhile the 0-6km shear values will range from 30-40 kts and perhaps a little stronger near the Blue Mountains. Once again this will allow another round of strong to severe thunderstorms to form in the afternoon, with the best chances expected near the Canadian border over NE WA, N ID, and the Blues/Camas Prairie. Large hail will be the biggest threat, however strong winds and torrential rains are possible. SPC has placed much of this area in a marginal threat for severe weather. The air mass behind the cold front will be significantly cooler with 850 mb temperatures dropping 3-5C which will translate to high temperatures in the mid 70s to mid 80s, but unlike the last few days we will see the addition of breezy westerly winds which may make it feel even cooler. Wind gusts of 20-25 mph will impact much of the area, with speeds nearing 35-40 mph over the Columbia Basin and in the lee of the Cascades. These winds will continue into the overnight hours. The good news about the winds is it will likely scrub out the haze and smoke from the Canadian fires which has been languishing over the region for the past few days. fx Monday through Friday: As the cold front exits the region, winds will stay increased behind Sunday's cold front, with gusts to 30 mph in the Columbia Basin and stronger gusts to 40 in the Waterville Plateau area. Monday will also be the coolest day of the week, with temperatures in the mid 60s to low 70s. Starting Tuesday, temperatures will warm slightly each day through the end of the week, with upper 70s to mid 80s by Thursday. Ensembles differ in the location of a low that will move inshore Tuesday, that could bring showers and thunderstorms mid week but with the uncertainty in low location, PoPs have been kept low in the forecast. There is uncertainty in ensembles for later in the week on when the trough will exit the region and if another high pressure will try to build. /KM && .AVIATION... 18Z TAFS: This afternoon and this evening will be volatile over the the Cascades of Washington and over north central Oregon. Record breaking heat combined with and abundance of instability will lead to the development of scattered thunderstorms capable of hail larger than quarters and damaging outflow winds potentially impacting areas around Wenatchee, Chelan, the Methow valley, and other airports near the Cascades in south central Washington and Oregon. There is an additional 20 to 40 percent chance of thunderstorms over the high terrain of northeast Washington this afternoon around Colville, Republic, and Bonners Ferry with hail to the size of nickels and gusts to 35 mph. Late tonight into Sunday morning, a cold front will push through eastern Washington bringing a 20 to 30 percent chance of showers and thunderstorms to Moses Lake, Spokane, Coeur d'Alene and Pullman. While some hail can't be ruled out overnight and Sunday morning, deep layer instability won't be as significant as the surface based instability available to storms this afternoon over the Cascades and mountains of northeast Washington. /GKoch && .PRELIMINARY POINT TEMPS/POPS... Spokane 89 60 80 50 67 45 / 0 10 30 20 20 20 Coeur d'Alene 88 59 79 50 65 44 / 0 10 40 30 30 20 Pullman 87 57 77 47 64 43 / 0 10 20 20 10 10 Lewiston 94 64 85 55 73 49 / 0 10 20 30 10 10 Colville 89 56 81 50 63 43 / 20 40 70 60 70 40 Sandpoint 86 58 77 51 61 44 / 10 10 50 50 50 40 Kellogg 85 61 78 51 61 47 / 0 0 40 50 30 20 Moses Lake 94 60 83 49 73 44 / 10 20 10 0 0 10 Wenatchee 91 61 81 51 69 47 / 20 20 0 0 0 0 Omak 91 60 83 53 71 46 / 20 20 20 10 20 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
In the hours before
Special weather statement, May 20, 11:41 AM PDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Spokane WA
1141 AM PDT Sat May 20 2023
WAZ038-201915-
Okanogan Highlands WA-
1141 AM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of northeastern Ferry
County through 1215 PM PDT...
At 1141 AM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Sherman Pass. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Davis Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4873 11817 4860 11837 4873 11852 4884 11832
TIME...MOT...LOC 1841Z 137DEG 2KT 4873 11835
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
SVHSpecial weather statement, May 20, 12:23 PM PDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Spokane WA
1223 PM PDT Sat May 20 2023
WAZ038-202000-
Okanogan Highlands WA-
1223 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of northeastern Ferry
County through 100 PM PDT...
At 1223 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sherman Pass. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Davis Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4864 11814 4857 11838 4872 11853 4881 11825
TIME...MOT...LOC 1923Z 142DEG 3KT 4867 11834
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
SVHSpecial weather statement, May 20, 1:18 PM PDT, 43 minutes before
Special Weather Statement
National Weather Service Spokane WA
118 PM PDT Sat May 20 2023
WAZ038-202045-
Okanogan Highlands WA-
118 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of northwestern Ferry
and northeastern Okanogan Counties through 145 PM PDT...
At 118 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Sherman Pass moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Malo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4869 11879 4871 11891 4890 11872 4878 11847
TIME...MOT...LOC 2018Z 230DEG 12KT 4878 11871
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ButlerSpecial weather statement, May 20, 1:44 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service Spokane WA
144 PM PDT Sat May 20 2023
WAZ038-202115-
Okanogan Highlands WA-
144 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of northwestern Ferry
and northeastern Okanogan Counties through 215 PM PDT...
At 143 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Sherman Pass moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Curlew and Malo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4871 11872 4878 11884 4894 11865 4880 11841
TIME...MOT...LOC 2043Z 231DEG 16KT 4880 11868
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ButlerSpecial weather statement, May 20, 1:58 PM PDT, 3 minutes before
Special Weather Statement
National Weather Service Spokane WA
158 PM PDT Sat May 20 2023
WAZ037-202130-
Northeast Mountains WA-
158 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of west central Pend
Oreille County through 230 PM PDT...
At 158 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles west of Nordman moving north at 5 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ione.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4869 11732 4869 11750 4879 11752 4878 11724
TIME...MOT...LOC 2058Z 178DEG 6KT 4873 11741
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ButlerThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:12 AM PDT | River Flood Warning | OTX | Ferry | 4 days |
| May 20, 11:41 AM PDT | Special Weather Statement | OTX | Ferry | 34 min |
| May 20, 12:23 PM PDT | Special Weather Statement | OTX | Ferry | 37 min |
| May 20, 1:13 PM PDT | Areal Flood Advisory | OTX | Ferry | 2 hr |
| May 20, 1:18 PM PDT | Special Weather Statement | OTX | Ferry | 27 min |
| May 20, 1:44 PM PDT | Special Weather Statement | OTX | Ferry | 31 min |
| May 20, 1:51 PM PDT | Areal Flood Advisory | OTX | Ferry, Okanogan | 3 hr |
| May 20, 1:58 PM PDT | Special Weather Statement | OTX | Pend Oreille | 32 min |
| May 20, 2:04 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille | 26 min |
| May 20, 2:08 PM PDT | Special Weather Statement | OTX | 37 min | |
| May 20, 2:20 PM PDT | Special Weather Statement | OTX | Ferry | 25 min |
| May 20, 2:37 PM PDT | Special Weather Statement | OTX | Pend Oreille | 23 min |
| May 20, 2:41 PM PDT | Areal Flood Advisory | OTX | Pend Oreille | 109 min |
| May 20, 2:46 PM PDT | Special Weather Statement | OTX | Pend Oreille | 29 min |
| May 20, 2:56 PM PDT | Special Weather Statement | OTX | Ferry | 34 min |
| May 20, 3:19 PM PDT | Special Weather Statement | OTX | Pend Oreille | 26 min |
| May 20, 3:32 PM PDT | Special Weather Statement | OTX | Ferry | 28 min |
| May 20, 3:35 PM PDT | Special Weather Statement | OTX | Ferry | 25 min |
| May 20, 3:41 PM PDT | Special Weather Statement | OTX | Chelan | 34 min |
| May 20, 4:02 PM PDT | Special Weather Statement | OTX | Chelan | 28 min |
| May 20, 4:05 PM PDT | Special Weather Statement | OTX | Ferry | 25 min |
| May 20, 4:20 PM PDT | Special Weather Statement | OTX | Pend Oreille | 25 min |
| May 20, 4:26 PM PDT | Special Weather Statement | OTX | Ferry | 34 min |
| May 20, 4:28 PM PDT | Special Weather Statement | OTX | Stevens | 32 min |
| May 20, 4:37 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille | 27 min |
| May 20, 4:39 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Stevens | 17 min |
| May 20, 4:41 PM PDT | Special Weather Statement | OTX | Chelan | 34 min |
| May 20, 4:58 PM PDT | Special Weather Statement | OTX | Pend Oreille | 32 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.